Yellow tablet/powder containing potent opioid likely to cause serious harm
UPDATED 28 MARCH 2023
Serious harm has been identified in relation to metonitazene found in a yellow powder. High Alert urges continued caution, particularly in the Auckland region.
On 21 October 2022, we issued the below notification after the highly potent opioid metonitazene was found in a yellow powder, likely from crushed tablets. It was thought to possibly be in circulation nationwide. We are re-issuing our advice as serious harm linked to metonitazene has occurred.
This notification is to advise a highly potent opioid, metonitazene, has been detected in a yellow powder, likely from crushed tablets which are possibly in circulation nationwide. Metonitazene has a potency greater than fentanyl. These tablets/powder have an unknown dosage and taking them could lead to serious harm, including death.
Metonitazene acts quickly to produce strong sedative/depressant effects. This substance has been linked to drug related deaths in North America.
High Alert strongly recommends people do not take any yellow powder or tablets. Drug checking is recommended to help minimise the risk.
If you or someone you know take these tablets and start to lose consciousness or breathe slowly, call 111 immediately. Naloxone can be used to avoid the risk of overdose.
A sample of this substance was submitted to the Institute of Environmental Science and Research (ESR) for analysis, which determined the sample contained metonitazene. It was found in a yellow powder (likely crushed tablets). It may also be found in round yellow tablets with no markings. These tablets/powder have been offered for sale online and are possibly available throughout New Zealand.
This is the first time metonitazene has been detected in New Zealand. This substance may be sold as isotonitazene, oxycodone or an unspecified opioid. Fentanyl test strips cannot detect metonitazene or other ‘nitazenes’.
How to recognise symptoms of the drug
The effects of metonitazene are likely similar to other synthetic opioids. These effects include:
- Feeling euphoric or in a ‘dreamlike’ state.
- Sedation (‘the nod’ – being drowsy and then jerking awake).
- Temporary relief of pain, stress, or low mood.
- Itchiness (in one area or across whole body).
- Severe nausea and/or vomiting.
- Severe sweating or fevers.
- Slowed and/or difficulty breathing.
- Blue lips or fingertips.
- Cold and clammy skin.
- Pinpoint (tiny) pupils.
- Becoming unresponsive and/or losing consciousness.
How to reduce harm from the drug
High Alert strongly urges people not to take any yellow powders or tablets, and drug checking is recommended to help minimise the risk.
KnowYourStuffNZ, the New Zealand Drug Foundation and the New Zealand Needle Exchange Programme are running regular drug checking clinics. Information on upcoming clinics can be found on The Level.
A lethal dose of metonitazene is equivalent in size to a few grains of salt, meaning there is no way to accurately dose this substance. It has been implicated in several deaths in North America, with pharmacological data suggesting it exhibits potency stronger than fentanyl.
Opioid pills that have been illicitly manufactured often have unpredictable dosages, resulting in unintentional overdosing. Internationally, many pills have been shown to have varying doses even within the same batch. Illicitly pressed opioid pills have been linked to significant drug harm events in North America, including deaths.
If you choose to use this substance:
- Avoid using alone. Have a buddy who can help, and call an ambulance, if things go wrong.
- Avoid using it at the same time as other substances, especially other depressant drugs such as alcohol, opioids, GHB/GBL, ketamine, and benzodiazepines, as these can increase the dangerous effects of opioids (for example, slowing or stopping breathing).
- Lower doses are less risky. Start off with a small amount to check how it affects you. In general, swallowing a substance has a slower onset than other methods and means there might be more time to get medical help if needed.
- Have naloxone with you – a drug that can temporarily reverse the effects of an overdose and give you more time to get medical help. Talk to your GP about this. Some pharmacies and needle exchanges stock naloxone it can also be purchased direct from Pharmaco. High potency opioids like metonitazene may require more than one dose of naloxone.
It can be difficult to recognise an opioid overdose. If you aren’t sure whether someone is overdosing, it is best to act like they are. It important to act quickly if you think someone is overdosing as it improves their odds of survival. Call 111 and ask for an ambulance immediately. Don’t leave the person alone.
The signs of an opioid overdose include:
- The person's face is extremely pale and/or feels clammy to the touch.
- Their body goes limp.
- Their fingernails or lips have a purple or blue colour.
- They start vomiting or making gurgling noises.
- They cannot be awakened or are unable to speak.
- Their pupils become very small.
- Their breathing and/or heartbeat slows or stops.
Find out more about nyxoid and nyloxone on the NZ Drug Foundation’s website, The Level.
If you have heard of any reports of this drug, please let us know through the Report unusual effects page, the alert ID is N22/030. All submissions are anonymous.
The National Poisons Centre is available 24/7 to help members of the public and healthcare professionals with clinical advice for exposures to this, or any other substance - please call 0800 764 766 (0800 POISON).
Are you concerned about your own drinking or drug taking? Reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential.
You can also chat to the Alcohol Drug Helpline team online through the website, or:
- Call the Māori Line on 0800 787 798 for advice and referral to kaupapa Māori services.
- Call the Pasifika Line on 0800 787 799 for advice and referral to services developed for Pacific people.
- Call the Youth Line on 0800 787 984 for advice and referral to services for young people.